Alert archive / Mississippi / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 33, NWS Mobile, AL
NWS Mobile, AL issued this severe thunderstorm warning at May 31, 2004, 11:34 AM CDT for George County, Greene County, Mississippi. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 31, 2004, 11:34 AM CDT (16:34 UTC)
- Expired
- May 31, 2004, 12:15 PM CDT
- In force
- 41 min
- Issued by
- NWS Mobile, AL
- Area
- Counties, with a storm outline in the text
Counties George County, MS, Greene County, MS
The radar
The Mobile radar (KMOB), 56 km from the middle of the area, began a volume at 16:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 31, 10:00 AM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 12:00Z, 4.6 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1274 J/kg
- Mixed-layer CIN
- -64 J/kg
- Mixed-layer LCL
- 701 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 104 m²/s²
- 0-3 km storm-relative helicity
- 164 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 2.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KMOB 311634 SVRMOB MSC039-041-311715- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MOBILE AL...CORRECTED TIME... 1130 AM CDT MON MAY 31 2004 THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... GEORGE COUNTY IN SOUTHEAST MISSISSIPPI GREENE COUNTY IN SOUTHEAST MISSISSIPPI * UNTIL 1215 PM CDT * AT 1124 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM. THIS STORM WAS LOCATED 7 MILES SOUTHWEST OF AVENT...OR ABOUT 16 MILES WEST OF LUCEDALE...AND MOVING NORTHEAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... MERRILL AND AVENT BY 1135 AM CDT BEXLEY BY 1140 AM CDT VERNAL BY 1150 AM CDT A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE FOR DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. TAKE COVER IN A STURDY SHELTER UNTIL THE STORM HAS PASSED. LAT...LON 3099 8884 3084 8881 3095 8845 3114 8859 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 10:00 AM CDT, 1 hour 34 minutes earlier.
Area forecast discussion, May 31, 10:00 AM CDT, 1 hour 34 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOBILE AL 1000 AM CDT MON MAY 31 2004 .UPDATE...ZONES AND CWF UPDATE TO HANDLE TOR WATCH IN EFFECT UNTIL 4 PM. ALSO DONT SEE CURRENT WINDS/SMALL CRAFT ADV CURRENTLY IN CWF...SO BACKING DOWN TO SMALL CRAFT CAUTION NEAR SHORE AND MOBILE BAY. 16/MILLER && .SHORT TERM...MADE A FEW ADJUSTMENTS TO SHORT TERM FCST...PRIMARILY FOR TODAY (WITH REGARD TO SEVERE WEATHER POTENTIAL) AND ON WEDNESDAY (WHEN WEATHER APPEARS LESS LIKELY THAN PREVIOUSLY ADVERTISED). AGREE WITH EVENING SHIFT UPDATE OF ZONES TO INCLUDE SEVERE WEATHER WORDING OVER INTERIOR ZONES FOR TODAY...WITH PRIMARY CONCERN BEING DAMAGING WINDS. THE STORM PREDICTION CENTER HAS PLACED MOST OF OUR INTERIOR ZONES UNDER A SLIGHT RISK OF SEVERE WEATHER FOR TODAY. LINE OF STRONG TO OCNLY SEVERE CONVECTION JUST NORTH OF FCST AREA... SAGGING SLOWLY SOUTH...JUST AHEAD OF FRONTAL BOUNDARY. EXPECT EFFECTS FROM THIS ONGOING CONVECTION TO BE WEATHER CONCERN FOR TODAY AS FRONTAL FRONTAL SYSTEM MOVES SLOWLY SOUTH. FORCING ASSOCIATED WITH THE SURFACE BOUNDARY IS EXPECTED TO WEAKEN TODAY AS UPPER SUPPORT LIFTS NORTHEAST OF THE AREA...BUT CONTINUED VERY MOIST LOW LEVEL INFLOW...LOCAL CONVERGENCE ALONG THE FRONT...AND STEEP MID-LEVEL LAPSE RATES WILL LIKELY SUPPORT ORGANIZED ISOLATED SEVERE TSTMS WITH DAMAGING WINDS POSSIBLE WITH STORMS OVER INTERIOR ZONES TODAY. THE REMNANTS OF FRONTAL BOUNDARY DRIFTS SLOWLY SOUTH THROUGH TUESDAY...BECOMING INCREASINGLY WEST TO EAST ORIENTED ACROSS FCST AREA. BOTH ETA AND GFS INDICATE ANOTHER UPPER LEVEL DISTURBANCE TO MOVE RAPIDLY ACROSS FCST AREA ON TUESDAY...RESULTING IN ENOUGH UPPER SUPPORT FOR GOOD CHANCE TO LIKELY POPS ACROSS MOST OF FCST AREA TOMORROW. CURRENT DATA SUGGESTS DRIER CONDITIONS ON WEDNESDAY THAN PREVIOUSLY ADVERTISED AS FCST AREA IS BETWEEN UPPER LEVEL FEATURES IN FAST MOVING NEARLY ZONAL UPPER FLOW. LOWERED POPS ACROSS THE AREA ON WEDNESDAY ACCORDINGLY. && .EXTENDED...DIDNT MAKE ANY CHANGES TO EXTENDED THIS MORNING OTHER THAN TO BLEND WITH SHORT TERM. CONTINUED SEASONABLE FORECAST WITH A CHANCE OF MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS THROUGH THE PERIOD. /12 && .MARINE...SMALL CRAFT ADVISORIES CURRENTLY BEING MET AT BUOY 42040 WITH 07Z OBSERVATION SHOWING SUSTAINED WIND AT 21 KNOTS/GUSTS TO 27/SEAS 7 FEET. RUC DEVELOPS 20 KNOT SUSTAINED WINDS ACROSS THE EASTERN ZONES BY 18Z...SO INCLUDED ALL MARINE ZONES IN THE ADVISORY. WINDS WILL SUBSIDE SLIGHTLY OVERNIGHT AS FRONT APPROACHES FROM THE NORTHWEST...BUT A MODERATE SOUTHWEST TO WEST FLOW SHOULD REMAIN INTO THURSDAY. CURRENT CONVECTION TO THE NORTHWEST SHOULD AFFECT MOBILE BAY AND THE NEAR COAST WATERS BY LATE AFTERNOON...AND PERSIST THROUGH TUESDAY. /22 && .FIRE...NO MAJOR CONCERNS. MOIST ONSHORE FLOW CONTINUES TO BRING ABUNDANT GULF MOISTURE INTO THE AREA THROUGH TUESDAY WITH AFTERNOON RH VALUES REMAIN WELL ABOVE CRITICAL LEVELS. SLIGHTLY DRIER AIRMASS EXPECTED ON WEDNESDAY...BUT STILL MINIMUM RH CONCERNS. DISPERSION FIGURES MODERATELY HIGH DUE TO A RELATIVELY DEEP MIXED LAYER WITH GUSTY SOUTHERLY WINDS EXPECTED INTO THIS EVENING. /12 && .PRELIMINARY TEMPS / POPS... MOBILE 85 72 86 72 / 50 40 60 20 PENSACOLA 85 73 85 74 / 50 40 60 20 DESTIN 84 73 84 74 / 40 40 60 20 EVERGREEN 85 69 85 66 / 70 50 50 20 WAYNESBORO 83 67 86 68 / 70 40 40 20 CAMDEN 84 66 86 65 / 70 50 40 20 && .MOB WATCHES/WARNINGS/ADVISORIES... AL...SMALL CRAFT ADVISORY GMZ670. FL...SMALL CRAFT ADVISORY GMZ675. MS...NONE. && 12/SHEPHERD 22/PURDY
Hazardous weather outlook, May 31, 6:25 AM CDT, 5 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOBILE AL 625 AM CDT MON MAY 31 2004 ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-312100- BUTLER AL-CHOCTAW AL-CLARKE AL-COASTAL ESCAMBIA FL- COASTAL OKALOOSA FL-COASTAL SANTA ROSA FL-CONECUH AL-COVINGTON AL- CRENSHAW AL-ESCAMBIA AL-GEORGE MS-GREENE MS-INLAND ESCAMBIA FL- INLAND OKALOOSA FL-INLAND SANTA ROSA FL-LOWER BALDWIN AL- LOWER MOBILE AL-MONROE AL-PERRY MS-STONE MS-UPPER BALDWIN AL- UPPER MOBILE AL-WASHINGTON AL-WAYNE MS-WILCOX AL- 625 AM CDT MON MAY 31 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST ALABAMA...SOUTHEAST MISSISSIPPI AND THE EXTREME WESTERN PORTION OF THE FLORIDA PANHANDLE. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL DEVELOP THROUGHOUT THE DAY...WITH STORMS BEING MORE NUMEROUS IN COVERAGE ACROSS THE NORTHERN PORTIONS OF THE OUTLOOK AREA AS A COLD FRONT APPROACHES FROM THE NORTHWEST. ABUNDANT MOISTURE WILL FEED INTO THE ADVANCING FRONT AS IT MOVES SLOWLY ACROSS THE OUTLOOK AREA...RESULTING IN PERIODS OF HEAVY RAIN AND LOCALIZED FLOODING. THE NATIONAL WEATHER SERVICES STORM PREDICTION CENTER HAS OUTLOOKED AREAS NORTH OF A WIGGINS...CITRONELLE...ANDALUSIA LINE WITH A SLIGHT RISK OF SEVERE STORMS. THE ATMOSPHERE IS EXPECTED TO BECOME MORE UNSTABLE BY AFTERNOON...WHILE STRONG MID LEVEL WINDS SUPPORT THE POTENTIAL OF SEVERE THUNDERSTORMS WITH DAMAGING WINDS BEING THE MAIN THREAT. .DAYS TWO THROUGH SEVEN... A MODERATE RISK OF RIP CURRENTS WILL CONTINUE THROUGH TUESDAY. OTHERWISE...NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF EMERGENCY MANAGERS AND STORM SPOTTERS OVER INTERIOR SOUTHEAST MISSISSIPPI AND INTERIOR SOUTH ALABAMA MAY BE REQUIRED TODAY AND TONIGHT. STAY TUNED FOR FURTHER UPDATES FROM THE NATIONAL WEATHER SERVICE.
The office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 11:31 AM CDT | Severe Thunderstorm Warning | MOB | George, Greene | 13 hr |
| May 31, 2:06 PM CDT | Severe Thunderstorm Warning | MOB | Perry | 39 min |
| May 31, 2:18 PM CDT | Tornado Warning | MOB | Greene, Perry | 27 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.